Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Feb 7, 2017, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2017, 3:30 AM HST (13:30 UTC)
- Expired
- Feb 8, 2017, 3:25 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WHHW40 PHFO 071330 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST TUE FEB 7 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU MOLOKAI AND THE BIG ISLAND... .SURF WILL CONTINUE TO RISE THIS MORNING...AND IS EXPECTED TO REACH THE HIGH SURF WARNING CRITERIA FROM LATER TODAY THROUGH WEDNESDAY. THIS WILL BE A LONG-DURATION EVENT THAT COULD LEAD TO OVERWASH ONTO VULNERABLE ROADWAYS ALONG THE IMMEDIATE COASTS THAT ARE TYPICALLY IMPACTED DURING LARGE SWELL EVENTS...MAINLY AROUND THE TIMES OF HIGH TIDE FROM TONIGHT THROUGH WEDNESDAY. HIZ001>003-007-008-012-013-017-019-020-080230- /O.UPG.PHFO.SU.Y.0017.000000T0000Z-170209T0400Z/ /O.NEW.PHFO.SU.W.0006.170207T1330Z-170209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST TUE FEB 7 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...WILL RISE TO 20 TO 25 FEET LATER TODAY...AND CONTINUE THROUGH WEDNESDAY. ALONG WEST FACING SHORES OF MOLOKAI...WILL RISE TO 13 TO 18 FEET LATER TODAY...AND CONTINUE THROUGH WEDNESDAY. * TIMING...THROUGH WEDNESDAY AFTERNOON. * HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-023-080230- /O.CON.PHFO.SU.Y.0017.000000T0000Z-170209T0400Z/ WAIANAE COAST-KONA- 330 AM HST TUE FEB 7 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG WEST FACING SHORES OF OAHU...WILL RISE TO 13 TO 18 FEET LATER TODAY...AND CONTINUE THROUGH WEDNESDAY. ALONG WEST FACING SHORES OF THE BIG ISLAND...WILL RISE TO 8 TO 11 FEET LATER TODAY...AND CONTINUE THROUGH WEDNESDAY. * TIMING...THROUGH WEDNESDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG CURRENTS MAKING SWIMMING DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HOUSTON
3 follow-up statements
475 WHHW40 PHFO 080124 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 324 PM HST TUE FEB 7 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU MOLOKAI AND THE BIG ISLAND... .SURF WILL CONTINUE TO RISE THIS EVENING...REACHING WARNING CRITERIA TONIGHT THROUGH WEDNESDAY. THIS EVENT COULD LEAD TO OVERWASH ONTO VULNERABLE ROADWAYS ALONG THE IMMEDIATE COASTS TYPICALLY IMPACTED DURING LARGE SWELL EVENTS...MAINLY AROUND THE TIMES OF HIGH TIDE FROM TONIGHT THROUGH WEDNESDAY. HIZ001>003-007-008-012-013-017-019-020-081430- /O.CON.PHFO.SU.W.0006.000000T0000Z-170209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 324 PM HST TUE FEB 7 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...RISING TO 20 TO 25 FEET TONIGHT...AND CONTINUE THROUGH WEDNESDAY. ALONG WEST FACING SHORES OF MOLOKAI...RISING TO 13 TO 18 FEET TONIGHT...AND CONTINUE THROUGH WEDNESDAY. * TIMING...THROUGH WEDNESDAY AFTERNOON. * HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-023-081430- /O.CON.PHFO.SU.Y.0017.000000T0000Z-170209T0400Z/ WAIANAE COAST-KONA- 324 PM HST TUE FEB 7 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 13 TO 18 FEET TONIGHT...AND CONTINUE THROUGH WEDNESDAY. ALONG WEST FACING SHORES OF THE BIG ISLAND...RISING TO 8 TO 11 FEET TONIGHT...AND CONTINUE THROUGH WEDNESDAY. * TIMING...THROUGH WEDNESDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG CURRENTS MAKING SWIMMING DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ TS
155 WHHW40 PHFO 081330 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST WED FEB 8 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU MOLOKAI AND THE BIG ISLAND... .SURF WILL REACH WARNING CRITERIA TODAY. THIS EVENT COULD LEAD TO OVERWASH ONTO VULNERABLE ROADWAYS ALONG THE IMMEDIATE COASTS TYPICALLY IMPACTED DURING LARGE SWELL EVENTS...MAINLY AROUND THE TIMES OF HIGH TIDE. HIZ001>003-007-008-012-013-017-019-020-090230- /O.CON.PHFO.SU.W.0006.000000T0000Z-170209T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 330 AM HST WED FEB 8 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...RISING TO 20 TO 25 FEET. ALONG WEST FACING SHORES OF MOLOKAI...RISING TO 13 TO 18 FEET. * TIMING...THROUGH THIS AFTERNOON. * HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ006-023-090230- /O.CON.PHFO.SU.Y.0017.000000T0000Z-170209T0400Z/ WAIANAE COAST-KONA- 330 AM HST WED FEB 8 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 13 TO 18 FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...RISING TO 8 TO 11 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG CURRENTS MAKING SWIMMING DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
180 WHHW40 PHFO 090125 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 PM HST WED FEB 8 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .SURF IS TRENDING DOWN AND WILL CONTINUE TO LOWER THROUGH TONIGHT. HEIGHTS ARE EXPECTED TO DROP BELOW ADVISORY LEVELS BY TOMORROW. HIZ001>003-007-008-012-013-017-019-020-091430- /O.CAN.PHFO.SU.W.0006.000000T0000Z-170209T0400Z/ /O.EXB.PHFO.SU.Y.0017.000000T0000Z-170209T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 325 PM HST WED FEB 8 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIAHU AND KAUAI...AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...15 TO 20 FEET TONIGHT...THEN LOWERING TO 8 TO 12 FEET THURSDAY. ALONG WEST FACING SHORES OF MOLOKAI...10 TO 15 FEET TONIGHT...BECOMING 4 TO 8 FEET THURSDAY. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG CURRENTS MAKING SWIMMING DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-023-091430- /O.EXT.PHFO.SU.Y.0017.000000T0000Z-170209T1600Z/ WAIANAE COAST-KONA- 325 PM HST WED FEB 8 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...ALONG WEST FACING SHORES OF OAHU...10 TO 15 FEET TONIGHT...BECOMING 4 TO 8 FEET THURSDAY. ALONG WEST FACING SHORES OF THE BIG ISLAND...6 TO 8 FEET TONIGHT THEN LOWERING TO 4 TO 6 FEET THURSDAY. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG CURRENTS MAKING SWIMMING DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 7, 12:15 AM HST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 7, 12:15 AM HST, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1215 AM HST Tue Feb 7 2017 .UPDATE... Winds have eased over Maui county earlier. Moreover, even it is still gusty over the lower elevations of the Big Island, wind speeds have stayed below advisory levels. Therefore, have canceled the wind advisory for Maui county as well as the Big Island. Winds at Mauna Kea and Mauna Loa remain rather strong, and the high wind warning for that area continues. && .SYNOPSIS... A cold front will reach the Big Island overnight into Tuesday morning. Gusty southwesterly winds will continue ahead of and along the front over the Big Island through rest of the evening. The front will bring showers and possibly a thunderstorm as it advances, with a cooler and drier northwesterly flow settles over rest of the state behind the front. High pressure and drier conditions will spread across the state Tuesday through Thursday night. Another cold front is expected to push down the island chain late Friday night through Saturday. && .DISCUSSION... The leading edge of a cold front is on the way exiting Maui this evening, with decreasing showers over Maui county through rest of the evening. There are still strong winds associated with the front, as wind profile from Upolu radar shows 20 to 25 kt winds at the lowest level. Moreover, the moisture associated with this cloud band has deepened a bit, now reaching over 15 thousand feet. Hence, there are still embedded heavier rain associated with this frontal band as well. Therefore, Big Island will be the last main Hawaiian islands to be affect by this front. Expect strong and gusty southwesterly winds for the Big Island with increasing clouds and showers and even locally heavier showers developing through rest of the evening. Strong winds are still expected to most likely affecting the eastern terrain. A wind advisory remains in effect for the lower elevations of portions of Maui county and the Big Island at this time. Even though winds will be decreasing over Maui county, shall leave the advisory as is and revisit the issue by midnight as by then, the conditions over the Big Island will unfold. Furthermore, winds remain rather strong at the summits of Mauna Loa and Mauna Kea. A high wind warning remains in effect for those summits at least through early Tuesday morning. This may need to be extended if the strong winds persist. The summits may also see more wintry weather due to the deepening of the moisture and may see a winter weather advisory type situation. Shall continue to monitor the possible development on this weather scenario. Mainly fair weather is expected for the rest of the islands this evening as a drier airmass with northwesterly wind flow spreads across the area. This cold front is still expected to exit east of the Big Island by Tuesday night, with surface high pressure then passing north of the islands Wednesday through Thursday. Therefore, expect improving weather for the Big Island later on Tuesday, with decreasing winds at the lower levels and clouds and showers. Rest of the islands will see mainly fair weather with mainly light northerly winds. Winds will gradually shift more eastward and diminish late Wednesday into Thursday. Light showers will be confined to the windward terrain, while little rain is expected leeward. The GFS and ECMWF both continue to indicate another cold front advancing through the islands late Friday and Saturday. Southerly winds and rain chances will increase across the area ahead of the front on Friday. Another round of advisory level kona winds is likely for now. This next front will likely to reach the western half of the state on Friday night, and reaching the Big Island on Saturday, with winds decreasing behind the feature. Forecast models hint there may be a little more lingering moisture behind this next front. && .AVIATION... A cold front currently over Maui tonight will continue to slowly move southeastward to the Big Island through Tuesday. The front will bring strong gusty winds and rain over the eastern half of the state, which will result in reduced visibility, low overcast ceilings, and moderate turbulence. Improving VFR conditions are WILL develop behind the frontal band. AIRMET Sierra is in effect for tempo IFR conditions over Lanai and Maui at this time, with AIRMET Sierra for tempo mountain obscurations over surrounding islands of Molokai and The Big Island. AIRMET Tango remains in effect for moderate turbulence across Maui Lanai and The Big Island. Strong wind speeds will taper off behind the front. && .MARINE... Rough conditions will continue across all Hawaiian waters through early Tuesday morning due to strong west to southwest winds and short-period seas associated with a cold front moving down the eastern portion of the island chain. These adverse conditions include the marine zones that are typically protected during strong trade winds or from large northwest swells. As a result, a Small Craft Advisory (SCA) remains in effect for all Hawaiian waters through tonight. In addition to the rough boating conditions, choppy surf is also expected along exposed south and west facing shores tonight. The SCA will also be in effect for all Hawaiian waters, except the Maui County Leeward Waters, Maalaea Bay, and the Pailolo Channel, from Tuesday morning through Wednesday. The front will continue moving through the Maui County waters tonight. and then into the vicinity of the Big Island Tuesday. Moderate to locally fresh northwest winds will fill in behind the front. Winds are forecast to shift out of the north on Wednesday, and then out of the east-southeast Thursday ahead of the next cold front approaching the region. As this next front moves closer to the islands later this week, expect similar conditions to develop once again across most Hawaiian waters from Friday into next weekend with strong southwest winds and rough seas returning. A large west-northwest swell (300-315 deg) associated with a very active weather pattern across the northwest Pacific will continue to spread down the island chain tonight, then persist through mid week before trending down. This swell is expected to be a long- duration event, with surf reaching the High Surf Advisory criteria along exposed north and west facing shores tonight, including the leeward Big Island. Surf is expected to approach the High Surf Warning criteria from Tuesday through Wednesday. Therefore, excessive wave run-up may become a possibility through this period, which could translate to overwash onto the typical vulnerable coastal roadways Wednesday, mainly around the times of high tide. Looking ahead into the upcoming weekend, another large west-northwest swell (300 deg) is expected to fill in and impact the local area with surf reaching the High Surf Advisory criteria along exposed north and west facing shores from Friday night through Saturday. This swell source will be associated with a developing hurricane-force low currently centered just east of Japan that is forecast to lift northeastward toward the Aleutian Islands through mid week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST Wednesday for Kona. High Wind Warning until 6 PM HST Wednesday for Big Island Summits. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Tuesday for Maui County Leeward Waters-Maalaea Bay-Pailolo Channel. && Aviation...Bohlin Marine...Houston Public...Hui
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.